Aileen Lamb
Posted by
Aileen Lamb

Moving in and meeting 'Big Red'

Aileen Lamb
Posted by
Aileen Lamb
13 Nov 2015

Following my diagnosis, Friday 18th September was Day 1 of my chemo regime. The team in Ward 8 threw their arms wide and welcomed me (god knows why as I looked like the wreck of the Hesperus). They’ve become my extended family over the past five weeks – a brilliant bunch.

Providing blood samples, being given various blood products and chemo is part of the daily routine for cancer patients. I naively thought my veins were pretty good – I’ve donated loads of blood very easily over the years. However we quickly discovered that the sight of a nurse with a needle made my veins run for the hills and disappear!

“Don’t worry” said the lovely Claire, “I’ve the very thing for you…..I’ll pop a PICC line into your upper arm and everything can be done through that.” This line was to stay implanted throughout my treatment. Claire used an ultrasound to guide the huge 50cm line through my upper arm and into a big vein in my chest. All felt well and I breathed a sigh of relief. The nurses could help themselves to blood whenever they needed it and my chemo would be fed straight in using this.

My first Friday evening in hospital was spent in the company of ‘Big Red’ (aka Daunorubicin). This is one of the 2 chemo which I was to be given over the next 10 days. Even in the world of chemo this one is VERY serious. It is allied to things used in chemical warfare! It can only be administered manually by a specially trained nurse. The nurse sits with you and feeds 2 big fat syringes into you over twenty minutes watching you like a hawk in case of problems.

The colour, the concentration of the nurses when using it, the potential problems it could cause all rammed home the danger of this stuff.  I just have to trust that this poison was actually going to do me good in the long run. I quickly saw how many variables there are with chemo – my bodies reaction; the drugs that could be administered to counteract side effects and how different every individuals reactions could be. I would also be given Cytarabine as my other chemo. Between them they could cause hair-loss, temperature spikes, sickness or nausea plus a load of other potential nasties. Great!

My nurse during that first night after ‘Big Red’ was Karen. She’s a brilliant, incredibly hard-working wee wuman from West Lothian. And she laughs just as loudly as me! She has become one of my shining stars and I trust her with my life.

As my temperature spiked way over 39 degrees she was on it and managed my delirium instantly. She knew exactly when ice packs should be used and that an ice-pole was what I needed at 4am! She and Steve can now make me giggle about the fight I had with them that night as they tried to wrestle my blanket off me – they were told to f*** off because I thought I was freezing when actually I was boiling up!

Good to meet you ‘Big Red’…..you’d better be worth it!

Comments

18.11.2015

This is a really great account of undergoing chemo for the first time, Aileen. Chemo is highly toxic and it really is a hard concept to get your head round the fact that they have to poison you and make you feel worse before you can get better again.

I'm glad that you developed a rapport with your supporting nurse Karen. The nurses are your biggest friends when you're going through treatment and can really help pick you up when you're down. They're also really knowledgeable and if you ever have any questions you should never hesitate to get in touch with them.

Wishing you all the best as you continue your treatment. We're also here to help in any way that we can.